Four Botulism Cases Due to Unlicensed Botulinum Toxin
Suspended clinician injects self, three others with concentrated, research-only toxin
TUESDAY, Nov. 21 (HealthDay News) -- Four cases of botulism occurred when a suspended clinician used an unlicensed preparation of botulinum toxin A for cosmetic purposes, with some patients receiving doses more than 40 times the estimated lethal dose in humans, according to the Nov. 22/29 issue of Journal of the American Medical Association.
Daniel Chertow, M.D., M.P.H., of the U.S. Centers for Disease Control and Prevention in Atlanta, and colleagues studied the clinical aspects of four patients given unlicensed, "for research use only" botulinum toxin A in November 2004 by a suspended clinician. One of the patients was the clinician himself.
All patients reported clinical symptoms consistent with naturally occurring botulism, including progressive weakness and cranial neuropathies affecting facial movements and swallowing. Two of the patients reported shortness of breath and all required mechanical ventilation at some point. While pretreatment serum toxin levels ranged from 21 to 43 times the lethal dose, the investigators suspect some of the patients may have received doses up to 2,857 times the estimated lethal dose by injection.
"Physicians and patients must be aware of the hazards associated with illegitimate use of unlicensed botulinum toxin products," the authors write. "Only licensed products should be used clinically. Entities inappropriately marketing, selling, or using unlicensed botulinum toxin products should be sought and subjected to full criminal and civil penalties."